CASE REPORT ON SEIZURE WITH CO ADMINISTRATION OF LEVOFLOXACIN AND THEOPHYLINE

  • Neethu Mariyam Johny Pharm D interns (2014-2020), Nirmala college of Pharmacy, Nirmala college Rd, Kizhakkekara , Muvattupuzha , Kerala , 686661
    neethumariajohny@gmail.com
  • Aby Paul Pharm D interns (2014-2020), Nirmala college of Pharmacy, Nirmala college Rd, Kizhakkekara , Muvattupuzha , Kerala , 686661
  • Swapna Saju Pharm D interns (2014-2020), Nirmala college of Pharmacy, Nirmala college Rd, Kizhakkekara , Muvattupuzha , Kerala , 686661
  • Dona Johnson Pharm D interns (2014-2020), Nirmala college of Pharmacy, Nirmala college Rd, Kizhakkekara
  • Jobin Kunjumon Vilapurathu Department of Pharmacy Practice, Nirmala college of Pharmacy , Nirmala college Rd, Kizhakkekara , Muvattupuzha , Kerala , 686661

Abstract

Case Summary: An 84-year-old man was admitted to the hospital due to seizure episodes. One week before the patient was admitted to the same hospital with complaints of COPD exacerbation and was discharged with a prescription of levofloxacin, theophylline ceftriaxone, pantaprazole, montelukast, methylprednisolone, budesonide nebulization, ipratropium bromide nebulization, and syrup codylex. After receiving one dose of oral levofloxacin, the patient experienced a seizure. The patient was hyperglycaemic at the time of admission and had no history of a seizure disorder. Discussion: Here the cause of seizure could be a drug-drug interaction (between theophylline and levofloxacin) with CYP1A2 substrates with no epileptogenic effects which could augment the concentration of levofloxacin and consequently results in seizures. In spite of that, it has to be kept in mind that the drug-drug interactions originate at various pharmacodynamic and pharmacokinetic levels and that drugs CYP affinities are rarely completely CYP-specific. Thus levofloxacin may have drug interactions at the level of CYPs other than CYP1A2. Conclusion: the clinicians are advised to closely monitor the possibility of seizures in COPD patients who+ are taking both levofloxacin and theophylline. The physicians should also be encouraged to use the techniques of TDM to individualize the dose of narrow therapeutic drugs to avoid serious adverse effects.

Keywords: Levofloxacin, Theophyline, Seizure

Downloads

Download data is not yet available.

References

1.Alfredo Bellon,Gonzalo Perez-Garcia,JohnH.Coverdale,RanjitC.Chako.Seizures associated with levofloxacin:case presentation and literature review.Eur J Clin Pharmacol.2009;65:959-962.
2. Carbon C.Comparison of side effects of levofloxacin versus other fluoroquinolones.Chemotherapy2001; 47(3):9-14.
3.Christie MJ,WongK,TingRH,TamPY,SikanetaTG.Generalized seizure and toxic epidermal necrolysis following levofloxacinexposure.AnnPharmacother 2005;39(5):953-955.
4.Bird SB,OrrPG,MazzolaJL,BrushDE,BoyerEW.Levofloxacin –related seizure activity in a patient with Alzheimer’s disease:assessment of potential risk factors.JClin Psychopharmacol.2005;25(3):287-288.
5.Kushner JM,PeckmanHJ,SnyderCR.Seizures associated with fluoroquinolones.AnnPharmacother 2001;35(10):1194-1198.
6.TsutomuNakada , Ingrid L Kwee, Alfred M Lerner , Micheal P Remler. Theophyline induced seizures : Clinical and pathophysiologic aspects. West J Med 1983 March 138.
Statistics
133 Views | 63 Downloads
How to Cite
Johny, N. M., A. Paul, S. Saju, D. Johnson, and J. K. Vilapurathu. “CASE REPORT ON SEIZURE WITH CO ADMINISTRATION OF LEVOFLOXACIN AND THEOPHYLINE”. World Journal of Current Medical and Pharmaceutical Research, Vol. 1, no. 6, Jan. 2020, pp. 198-9, doi:10.37022/WJCMPR.2019.01061.